Posted by pinksharkmark (126.96.36.199) on January 26, 2001 at 13:58:38:
In Reply to: Maybe worth a look posted by Derek on January 26, 2001 at 12:08:37:
Prednisone seems to work for most of us. The problem is, it doesn't really END the cycle.
As long as you are on a fairly high dose of pred (typically 60 to 80 mg daily) the beast is held at bay. But as soon as you start "tapering down" the dose, he returns... with a vengeance! I try mightily to resist even starting pred... I know that, for me, anyway, it will ALWAYS stop the headaches... for a while. But the worst headaches I've ever experienced have been while tapering off the pred. It is as if the pred sort of "delayed" them... a "pay me now or pay me later... WITH INTEREST!" effect.
The main reason many neuros will prescribe a prednisone "burst" to be started at the same time as the main preventative med (usually verapamil or *shudder* sansert) is to give the patient a kind of a "pain holiday". The pred gives immediate relief while the levels of the other meds are built up to the point where they start to be effective, typically a week and a half or so. By the time the main med kicks in, the pred has been tapered off, and all (in theory) is well.
The longer you are on a high dose of pred, the longer and more gradual the tapering off process must be. For one whose cycles normally last four weeks or so, staying on pred the entire cycle may be an option, albeit an ugly option.
But for those whose cycles last months at a time, the side-effects of sustained high dosage prednisone therapy get pretty wicked. Prednisone is a nasty, nasty drug.
I'm sorry to have to tell you that pred is not the answer. My suggestion is to complete your standard ten day burst, take your lumps, and move on to a preventative that works for you.
Post a Followup